Arkansas, 2011

Flooding in Arkansas, April 29 to 30, 2011

April 29 to 30, 2011 · NWS LZK · 4 events in 4 counties and zones

Very heavy rainfall across northern and central Arkansas caused the White River to rise above flood stage late in the month. While the flooding was minor in the month of April, flooding persisted into the month of May where historic river levels were seen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$200,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Very heavy rainfall across northern and central Arkansas caused the White River to rise above flood stage late in the month. While the flooding was minor in the month of April, flooding persisted into the month of May where historic river levels were seen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 29, 9:45 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 29, 9:45 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1045 PM CDT FRI APR 29 2011

.AVIATION...
A MOSTLY CLEAR SKY IS EXPECTED OVERNIGHT...WITH PERHAPS A FEW HIGH
CLOUDS. LOW LEVEL WIND SHEAR WILL BE NOTED AFTER 06Z...WITH
SOUTH WINDS AT 45 TO 55 KNOTS AROUND 2000 FEET THROUGH AT
LEAST 14Z.

CLOUDS WILL INCREASE ON SATURDAY AS A COLD FRONT APPROACHES
FROM THE PLAINS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP IN THE AFTERNOON...MAINLY IN THE NORTHWEST HALF
OF THE STATE. CLOUDS MAY THICKEN ENOUGH FOR SOME MVFR CEILINGS
NORTH/WEST OF LITTLE ROCK. VFR CONDITIONS SHOULD CONTINUE
FARTHER SOUTH/EAST.

WINDS WILL BE SOUTH/SOUTHEAST AT 7 TO 14 MPH TONIGHT...WITH
GUSTS UP TO 25 MPH IN THE NORTHWEST. SOUTHERLY WINDS AT 12 TO 18
MPH AND GUSTS TO 30 MPH ARE EXPECTED ON SATURDAY. (46)
&&

.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE REMAIN FLOODING POTENTIAL OVER
THE WEEKEND AND INTO EARLY NEXT WEEK WITH POSSIBLE HEAVY RAIN DUE
TO A POSSIBLE STALLED FRONTAL BOUNDARY OVER AR. THEN RISK OF
SEVERE STORMS SATURDAY EVENING TO EARLY OVERNIGHT...THEN AGAIN
SUNDAY.

THE SURFACE HIGH PRESSURE RIDGE HAS MOVED EAST AND A SOUTH WIND
FLOW HAS RETURNED TO AR. ONLY AREAS THAT IT HAS BEEN ELEVATED ARE
IN NW. FLOODING CONCERN CONTINUES ACROSS THE STATE WITH MANY
RIVERS IN FLOOD STAGE AND VERY SATURATED GROUND. TEMPS HAVE BEEN
AROUND NORMAL VALUES TODAY WITH THE UPPER RIDGE OVER THE REGION.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MODELS ARE OVERALL CONSISTENT WITH FORECASTING A COLD FRONT TO SAG
INTO AR LATE SATURDAY AND SLOWLY SAG SE OR BECOME NEARLY
STATIONARY. THE UPPER LOW IS WELL TO THE NORTH...WHILE THE UPPER
PATTERN AGAIN BECOMES NEARLY PARALLEL TO THE FRONT. THIS WILL
AGAIN SET UP A 48 HOUR PERIOD OF SHOWERS AND THUNDERSTORMS OVER
THE STATE...WITH THE POTENTIAL FOR HEAVY RAINFALL AND A SLIGHT
CHANCE OF STRONG TO SEVERE STORMS THROUGH LATE SATURDAY TO MONDAY.
FLASH FLOOD WATCH TO BE ISSUED NEXT 24 HRS BASED ON THESE TRENDS.
PRECIP WATER VALUES REACH AROUND 1.5 INCHES OR A BIT MORE OVER THE
WEEKEND...AND AS ENERGY MOVES OVER AR CONVECTION WITH HEAVY RAIN
WILL AGAIN BE SEEN. A WIDESPREAD 1 TO 3 INCHES IS LOOKING PROBABLE
AND HIGHER AMOUNTS OF 3 TO 5 INCHES IF THE BOUNDARY SLOWS OR
STALLS THROUGH MONDAY...BEFORE IT WASHES OUT OR DRIFTS SE OF AR.
THE SEVERE THREAT AT THIS TIME IS SLIGHT WITH THE USUAL
HAIL...WINDS AND POSSIBLE ISOLATED TORNADOES POSSIBLE MAINLY
SATURDAY EVENING INTO THE EARLY OVERNIGHT...AND AGAIN SUNDAY
AFTERNOON TO EVENING...DEPENDING ON UPPER LEVEL DYNAMICS. FACTORS
ARE MORE FOCUSED OVER SOUTHERN TO SOUTH CENTRAL AR DURING THE
PERIOD. RAIN CHANCES REMAIN IN THE FORECAST SUNDAY NIGHT AND ON
MONDAY.

&&

.LONG TERM...TUESDAY THROUGH FRIDAY
MODELS ARE HINTING AT STALLING THE COLD FRONT IN OR NEAR
SOUTHEAST ARKANSAS AT THE BEGINNING OF THE PERIOD. SHOWERS AND
THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING. AN UPPER LEVEL LOW
WILL MOVE ACROSS THE AREA LATE TUESDAY TO PUSH THE FRONT FURTHER
EAST. HIGH PRESSURE AND DRIER AIR WILL MOVE IN FOR WEDNESDAY AND
THURSDAY. ANOTHER COLD FRONT WILL MOVE INTO NORTHWEST ARKANSAS
LATE THURSDAY FROM THE PLAINS. THIS WILL BRING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS THURSDAY NIGHT. HIGH PRESSURE AND
NORTHWEST FLOW ALOFT RETURNS FOR FRIDAY. BELOW NORMAL TEMPERATURES
ARE EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     54  76  59  63 /  10  50  70  80
CAMDEN AR         56  81  65  74 /  10  40  60  80
HARRISON AR       53  73  52  54 /  10  50  60  80
HOT SPRINGS AR    55  77  63  67 /  10  50  70  80
LITTLE ROCK   AR  55  79  63  68 /  10  50  70  80
MONTICELLO AR     56  81  64  78 /  10  30  60  80
MOUNT IDA AR      56  75  62  64 /  10  50  70  80
MOUNTAIN HOME AR  54  75  54  57 /  10  50  60  80
NEWPORT AR        55  76  61  64 /  10  50  70  80
PINE BLUFF AR     56  80  64  73 /  10  40  60  80
RUSSELLVILLE AR   53  76  59  63 /  10  50  70  80
SEARCY AR         54  77  62  65 /  10  50  70  80
STUTTGART AR      56  78  63  71 /  10  40  60  80
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...51
Hazardous weather outlook, Apr 29, 4:00 AM CST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI APR 29 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING WILL CONTINUE WITH MAJOR FLOODING ON THE BLACK AND
WHITE RIVERS AND AT LEAST MINOR FLOODING ON MANY OTHER RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING WILL REMAIN A CONCERN HEADING INTO NEXT WEEK. THE
BLACK AND UPPER WHITE RIVERS ARE EXPECTED TO CREST IN THE COMING
DAYS...WITH THE OUACHITA AND LOWER WHITE RIVER CONTINUING TO RISE
BEFORE CRESTING SOMETIME NEXT WEEK.

MEANWHILE...A NEW STORM SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS TO THE NATURAL STATE FROM LATE SATURDAY INTO
SUNDAY. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE A CONCERN LATER THIS
WEEKEND AND EARLY NEXT WEEK. THE FRONTAL BOUNDARY IS FORECAST TO
STALL OUT JUST SOUTH OF ARKANSAS LATE IN THE WEEKEND. RAIN CHANCES
WILL LINGER INTO EARLY TUESDAY AS A SERIES OF LOW PRESSURE SYSTEMS
TRACK ALONG THE FRONT...BRINGING ADDITIONAL ROUNDS OF SHOWERS AND
THUNDERSTORMS TO THE STATE. MOST LOCATIONS CAN EXPECT TO SEE BETWEEN
ONE AND THREE INCHES OF RAIN THROUGH EARLY TUESDAY...INCREASING THE
POTENTIAL FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED LATE SATURDAY AFTERNOON AND
SATURDAY EVENING ACROSS MUCH OF THE AREA.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Woodruff

When
April 29, 10:35 PM CST to April 30, 11:59 PM CST
Where
Woodruff County, 3.42 mi NW of Mc Clelland to 2.57 mi NW of Mc Clelland
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
35.129, -91.449

Flood, White

When
April 29, 10:35 PM CST to April 30, 11:59 PM CST
Where
White County, 0.64 mi N of Georgetown to 1.37 mi ESE of Georgetown
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
35.129, -91.449

Flood, Prairie

When
April 30, 2:00 AM CST to 11:59 PM CST
Where
Prairie County, Des Arc to 2.87 mi ENE of Letchworth
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
34.970, -91.500

Flood, Monroe

When
April 30, 4:00 AM CST to 11:59 PM CST
Where
Monroe County, Clarendon to 1.61 mi SE of Clarendon
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
34.680, -91.300

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302634, 302635, 302637, 302636.